|Year : 1990 | Volume
| Issue : 6 | Page : 446-447
Doxycycline induced onycholysis
AJ Kanwar, Rajiv Gupta, Surrinder Knur
A J Kanwar
Source of Support: None, Conflict of Interest: None
Three patients who developed onycholysis following doxycycline therapy for acne vulgaris are reported. In only one patient, it was associated with a phototoxic reaction.
Keywords: Onycholysis, Doxycycline
|How to cite this article:|
Kanwar A J, Gupta R, Knur S. Doxycycline induced onycholysis. Indian J Dermatol Venereol Leprol 1990;56:446-7
The term onycholysis denotes the separation of nail plate from the nail bed. When due to drugs, it may occur as an isolated phenomenonor in association with a phototoxic reaction when it is known as photoonycholysis. Photo-onycholysis has been observed due to chlortetracycline Thorazine, psoralens and rarely doxycycline.,, In the present communication, we describe 3 patients in whom onycholysis developed after ingestion of doxycycline. However, only one had in addition a phototoxic reaction.
| Case Reports|| |
Three women aged 17,20 and 25 years had been taking 100 mg doxycycline twice daily for 3,4 and 6 weeks respectively for acne vulgaris. About 2 weeks after the onset of therapy, they experienced pain and tenderness in all the finger tips, which was subsequently followed a week later by yellow discoloration of distal and lateral margins of the nail plates. They also noticed separation of the nail plates which progressed proximally. While in 2 patients, there was no history of lesions developing on the light-exposed areas, the third complained of burning and redness over the face. Examination revealed onycholysis of all the finger nails which were yellow coloured and half-moon shaped [Figure - 1]. The nail beds and nail folds were essentially normal. There were no changes in toe-nails. Scrapings from the nail plate under 10% potassium hydroxide for fungus were negative as well as the cultures.
Doxycycline was stopped. The patients were examined 4 weeks later when pain and tenderness had disappeared and nails had returned to normal.
| Comments|| |
Among the common causes of onycholysis are physical and chemical trauma; skin disorders like psoriasis, tinea unguium, paronychia and hyperthyroidism and disorders associated with peripheral circulation.
However, it may be difficult to determine the cause of onycholysis in a particular patient.
Onycholysis due to doxycycline has been reported only infrequently. Since it is one of the commonly prescribed antibiotics for the treatment of acne vulgaris, the clinician should be aware of onycholysis due to this drug which is perhaps not uncommon. This is important since the disorder is reversible after stopping the offending drug.
| References|| |
|1.||Kanwar AJ and Singh OP : Onycholysis secondary to tetracycline hydrochloride, Cutis, 1979; 23 : 657-658. |
|2.||Baden HP, Zaias N : Nail. In, Dermatology in General Medicine Ed. Fitzpatrick TB, Eisen AZ, Wolff K et al, 3rd edition, p 651-666. New York, McGraw-Hill Book Co., 1987. |
|3.||Ray LF : Onycholysis - a classification and study, Arch Dermatol, 1963; 88 : 181-185. |
|4.||Frank SB, Cohen HJ and Minkin W : Photoonycholysis due to tetracycline hydrochloride and doxycycline, Arch Dermatol, 1971; 103 : 520-523. |
|5.||Gupta AK and Anderson TF : Psoralen photochemotherapy , J Amer Acad Dermatol, 1987; 17 : 703-728. |
|6.||Dawber RPR, Baran R : The Nails. In, Text book of Dermatology Ed. Rook A, Ebling FJG, Wilkinson DS, 4th edition, p 2039-2073. Oxford, Blackwell Scientific Publications, 1987. |
[Figure - 1]
|This article has been cited by|
||Doxycycline induced photo-onycholysis | [Doxycyclinudlost fotoonykolyse]
| ||Leutscher, P.D.C., MacKay, R., Zachariae, H. |
| ||Ugeskrift for Laeger. 1997; 159(25): 3965-3967 |